Illinois, 2016

Tornado and Hail in Illinois, July 17, 2016

July 17, 2016 · NWS LOT · 3 events in 2 counties and zones

Very warm and moist conditions developed ahead of a cold front, which allowed strong to severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very warm and moist conditions developed ahead of a cold front, which allowed strong to severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 7:46 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 17, 7:46 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
846 PM CDT SUN JUL 17 2016

.MESOSCALE DISCUSSION....
846 PM CDT

Closely watching a supercell over southern Grundy county. The
storm's meso tightened up briefly over extreme southeast LaSalle
county, but appears to have subsequently occluded. Since then a
new meso has developed farther east. KILX WSR 88-D shows
respectable 0-1km shear and with LCL heights almost on the ground
with such strong instability, tornado potential is certainly
there. Closely monitoring for possible tornado warning.

Izzi

&&

.SHORT TERM...
353 PM CDT

Tonight...

Main concern is with convective trends into the overnight, along
with strong to severe thunderstorm and heavy rainfall threat.
Morning MCS really worked over the atmosphere, so despite
temperatures recovering to the 80s and dewpoints upper 60s-mid
70s, a cap remains in place, noted on recent AMDAR soundings.
Latest SPC mesoanalysis shows MLCIN eroding from the south, but
this may be overdone, as the RAP initialization features
temperatures far higher than current obs. This makes sense, as
remnant wave of earlier convection is moving over the area now,
with no signs yet of agitated CU on visible satellite that could
spur renewed convective development. Cannot rule out some isolated
to widely scattered TSRA later this afternoon into the mid
evening mainly south of I-80 in less capped atmosphere. If any
storms do form, moderate to strong instability and decent bulk
shear (40 kt+) could support isolated to scattered strong to
severe storms, with the main hazard damaging winds, though an
isolated tornado still possible in any supercells given adequate
low level shear, high 0-3 CAPE and low LCLs.

More consequential convective potential coverage wise could come
with better defined wave over lower MO Valley that will move east
tonight and could act as another trigger ahead of the approaching
cold front. Confidence is still on the lower side on exactly how
this will play out, have gone with likely POPs in grids along and
south of I-80 in the late evening and part of the overnight.
Evening shift will be able to assess whether this scenario will
pan out. Seasonably high moisture, only slowly diminishing
instability and shear remaining supportive under fast flow aloft
could enable isolated to scattered severe threat, along with very
heavy rain/localized flooding (given PWAT near 2") in any deep
moist convection. Again, most probable this scenario, if it
occurs, would be along/south of I-80. Low temperatures will fall
to upper 60s-lower 70s by early Monday.

Monday through Wednesday night...

Focus on Monday will again be on convective trends as a weak
surface cold front sags south across the area. Any lingering
overnight SHRA/convection will be mainly well south of I-80 in
the morning, with cold front moving southward at diurnally
unfavorable time. Best chance at destabilization ahead of cold
front will be in the late morning and early afternoon across the
southern CWA, where chance POPs have been carried. SPC has
southern half of area in a Marginal Risk for severe storms given
about 30 kt of 0-6 km shear, but wonder if this will be pulled a
bit farther south in Day 1 outlooks. Farther north, impact of
front will mainly be a slight drop in dewpoints making it slightly
more comfortable as temps warm to seasonable mid 80s (locally
upper 80s). A lake breeze boundary will push inland during the
afternoon and keep shore areas in the upper 70s-lower 80s.

After a mainly quiet Monday night, Tuesday appears it will be
primarily dry as well with surface high pressure over the Great
Lakes region. Boundary of very moist and unstable air mass under
intense heat dome to our southwest could slowly lift north as a
warm front that will parallel the southwest 1/4 of the CWA. Cannot
rule out isolated thunderstorms in this area, perhaps aided by
mid level energy topping intense mid level ridge over the central
CONUS. Temperatures Tuesday will be nearly a carbon copy of
Monday, again with onshore flow keeping shore areas a bit cooler.
On Wednesday and Wednesday night, guidance suggests we'll still be
on northeast periphery of intense mid level ridge, a "dirty"
ridge type setup with isolated to scattered convection (and even
MCS activity) possible. Due to weak flow aloft, does not appear to
a favorable large scale severe setup, so main threat would be
heavy rain with any storms. While Wednesday looks to be quite
humid with dewpoints for most areas in the 70s, temperatures will
otherwise be near seasonal mid 80s. This will change in a big way
on Thursday and Friday, detailed in the long term discussion.

RC

&&

.LONG TERM...
353 PM CDT

Thursday through Sunday...

A period of intense and potentially dangerous heat remains a
threat late in the week. Medium range models have shown a bit of
variability in how far northeast the most intense heat gets late
in the week. This morning's operational GFS and ECMWF both support
a period of intense heat, peaking Friday afternoon across the
region. The ECMWF looks particularly hot, with nearly an identical
match to synoptic composites of 100 degree days in Chicago with
an east-west 850mb thermal ridge near 26C right into northern IL
with 925mb temps >30C.

ECMWF MOS has highs of 97 for ORD/MDW and 98F for RFD, with 925mb
climo from ECMWF supporting highs at or just above 100F. Assuming
dewpoints don't mix out, potential would exist for heat indices to
reach at least 105 to 110 degrees. In addition, nighttime lows
look to hold well into the 70s, and probably lower 80s in the
urban heat island region of Chicago.

While this morning's operational GFS and ECMWF are in good
agreement and have strong support from their respective ensembles,
there remains inherent uncertainties when forecasting extreme
events 6 days out and a lot can change between now and then and
the heat is far from guarantee. Having said that, the model
consistency and strong ensemble should garner respect and
heightens the concerns for a potentially dangerous spell of heat.

GFS/ECMWF both show upper ridge gradually breaking down and
frontal boundary getting into the area on Saturday. Depending on
the timing, Saturday has potential to be another hot and humid
day, though unless front slows in subsequent model runs, Friday
would still look to be the hottest day.

Izzi

&&

.AVIATION...
For the 00Z TAFs...

Will continue to monitor for signs of SHRA and possible TSRA
developing this evening, the threat seems small as far north as
the terminals, but is not quite zero. Otherwise, winds will
subside this evening and veer to more westerly direction overnight
and then northwest Monday morning. Given the light synoptic flow,
expect a lake breeze to develop and will probably push as far west
as MDW and ORD, but could be close call. Some patchy ground fog is
possible late tonight/early Monday morning, mainly at DPA/RFD/GYY,
but this will be dependent on extent of high cloudiness overnight.
Current thinking is cloud cover will be prevalent enough to not
justify adding fog to TAFs at this time.

Izzi

&&

.MARINE...
428 PM CDT

Conditions hazardous to small craft for the nearshore waters and
southerly winds to 30 kt over the open waters will end tonight as
a cold front sags southward. High pressure building over the
region behind the front will result in light winds controlled by
lake breeze influences near the shoreline on Monday and Tuesday.
The high pressure will then slide east by mid week and remain in
place through Friday, setting up an extended period of moderate
south-southwesterly flow over the lake. There may be a few periods
with gusts/speeds a bit stronger (up to 25 kt) than 10-20 kt
mentioned in text of GLF forecast.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 17, 2:38 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT SUN JUL 17 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
338 PM CDT SUN JUL 17 2016 /438 PM EDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED TORNADO RISK.
      ELEVATED HAIL RISK...UP TO QUARTER SIZE.
      ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  MODERATE SWIM RISK.

DISCUSSION:

SCATTERED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE TONIGHT...
MAINLY ALONG AND SOUTH OF INTERSTATE 80. AREAS NORTH HAVE A MARGINAL
CHANCE DUE TO A MORE STABLE AIRMASS AFTER EARLIER STORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
TUESDAY AND WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
THURSDAY...
  LIMITED THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.
FRIDAY...
  LIMITED THUNDERSTORM RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.
SATURDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION:

HOT AND HUMID CONDITIONS ARE EXPECTED LATE IN THE WEEK. HEAT INDICES
WILL LIKELY RISE TO THEIR HIGHEST LEVELS YET THIS SUMMER...AND LIKELY
TO DANGEROUS LEVELS IN SOME AREAS ACROSS THE MIDWEST THURSDAY AND
ESPECIALLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING EAST AT 40 MPH.

&&

LMZ740>745-182045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
338 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THIS EVENING. THERE IS A
CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
338 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 17, 8:08 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
908 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FUNNEL CLOUD     3 SE DWIGHT             41.06N 88.38W
07/17/2016                   LIVINGSTON         IL   FIRE DEPT/RESCUE

            REPORTED AS POSSIBLE TORNADO. ANOTHER REPORT FROM TRAINED
            SPOTTER LOOKING NORTHEAST FROM ODELL SEES WALLL CLOUD AND
            POSSIBLE FUNNEL ILLUMINATED BY LIGHTNING.

&&

IZZI

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Will

When
July 17, 8:35 PM CST
Where
Will County, 3 mi ENE of Beecher
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.367, -87.577

Tornado, Kankakee

When
July 17, 8:41 PM CST to 8:48 PM CST
Where
Kankakee County, 3.67 mi SSW of Buckingham to 3.66 mi SSE of Buckingham
Rating
EF1
Path length
2.16 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.000, -88.192

The tornado started approximately three quarters of a mile east-northeast of Cabery. As it crossed S 17000W Rd, there were several large metal corrugated pipes probably 10 feet in diameter rolled long distances. The tornado headed east to S 16000W Rd, and a farm outbuilding lost its roof and part of the walls collapsed. Two grain bins were destroyed. Many power lines down 7-8 mile south of Rt. 17.

Thunderstorm Wind, Will

When
July 17, 9:05 PM CST
Where
Will County, 1.62 mi ESE of Brunning
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.645, -87.999

Live power lines down at 13400 S. Archer in Lemont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648329, 648328, 648330.